A group of substances that act on opioid receptors, legally and by prescription, opioids are often used for pain control, cough suppression, diarrhea, and replacement therapy for opioid use disorder. Naturally occurring in the opium poppy plant, opioids, can also be synthetically produced. Opioids are highly addictive and can cause opioid use disorder even under a doctor’s supervision.
Examples of opioids are:
And other prescription pain killers such as:
Here are some general symptoms of an overdose:
- Awake, but unable to speak
- Breathing is very slow and shallow, or stopped completely
- Blue or gray tint lips
- Choking or rattle sounds
- Loss of consciousness
- Non-responsive to outside stimulus
From community distribution and training program.
From pharmacy at a small cost depends on the kind available.
NARCAN® Nasal spray is a prescription medicine used for treatment of known or suspected overdose emergency. NARCAN® Nasal spray does not replace medical care; call 9-1-1 immediately.
No, do not test the device. There is only one dose per device.
Anyone who is allergic to naloxone hydrochloride or any ingredient in NARCAN® Nasal spray should not use it.
No, NARCAN® Nasal Spray does not reduce the effects of an overdose caused by other drugs
- Psychostimulants (such as: cocaine)
- From community health service distribution and training programs, State or local health department.
- From pharmacy at no cost to you or a minimal co-pay.
N-Cap (N-CAP Fact Sheet for the General Public (ny.gov) program.
Yes, NARCAN® Nasal spray is known to only interact with opioids in the body. NARCAN® Nasal spray has no effects if it is not an overdose case.
There are no known side effects of NARCAN® Nasal spray
Opioid withdrawal symptoms can happen right after receiving the medicine NARCAN® Nasal spray
- Body aches
- Goose bumps
- Increased heart rate
- Nausea or vomiting
- Restlessness or irritability
- Runny nose
- Shivering or trembling
- Stomach cramping
- Increased blood pressure
Be aware, one may show some aggressive behavior due to the sudden opioid withdrawal.
- Has been recently released from incarceration, which can lowered the opioid tolerance
- Does not know the strength or dosage of prescription opioids
- Does not know the purity of the street drugs
- Has certain medical conditions such as liver, lung disease, HIV
- Has a history of substance abuse or non-fatal overdoses
- Injects opioids
- Mixes opioids with alcohol or other drugs
- Recently completed a detoxification program
No, because Xylazine is not an opioid.
*Xylazine is not an opioid. Xylazine is a sedative, most often used for large animals such as horses. Xylazine was never approved by the Food and Drug Administration (FDA) for use in humans.
*For more about Xylazine visit:https://oasas.ny.gov/xylazine